Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 7, 2004, 12:51 PM EDT for Vance County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 12:51 PM EDT (16:51 UTC)
- Expired
- Jul 7, 2004, 1:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Vance County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 071651 SVRRAH NCC181-071715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1251 PM EDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 115 PM EDT * AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WILLIAMSBORO...OR ABOUT 9 MILES NORTH OF OXFORD...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WILLIAMSBORO...TUNGSTEN... TOWNSVILLE... KERR LAKE...BULLOCKSVILLE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3652 7855 3633 7853 3644 7830 3666 7830 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:30 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 10:30 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1030 AM EDT WED JUL 7 2004 .SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)... DO NOT PLAN AN UPDATE AT THIS TIME. AM NOT AS CONFIDENT AS PREVIOUS SHIFT ON WIDESPREAD CONVECTION TODAY. HOWEVER 25 TO 35 PERCENT IS STILL CHANCE. DIVERGENCE ALOFT THIS AFTERNOON IS WEAK AND ALMOST IN THE NOISE LEVEL. SURFACE TROUGH POSITION IS IN CONTENTION AMONG THE MODELS WITH GFS WELL WEST OF THE ETA WHEN LOOKING AT THE WIND FIELDS. REGARDLESS OF MODEL THE BETTER SURFACE DYNAMICS ARE NORTH IN VIRGINIA. BASED ON CURRENT SURFACE PATTERN AND 850MB FORECAST...PREFER MORE WEST POSITION OF GFS. LOOKING AT SATELLITE...NORTH CAROLINA SEEMS TO BE SET UP FOR A SPLIT WITH WHAT LITTLE VORTICITY THERE IS PASSING TO OUR SOUTH AND NORTH. IN SPITE OF LOWER RAIN CHANCES... SOME SMALL RISK FOR SEVERE WEATHER EXISTS WITH THE THREAT OF DOWNBURST WINDS. MID LEVEL DRYING FORECAST THIS AFTERNOON COULD ENHANCE DOWNBURST POTENTIAL BEFORE TOO MUCH DRYING TAKES PLACE. POTENTIAL ENERGY OF 2500 J/KG. THREAT LOOKS ISOLATED AT BEST. --RLH && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 235 AM EDT WED JUL 7 2004 SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... APPEARS BEST SHOT AT SCATTERED CONVECTION WILL BE TODAY. MID/UPPER LEVEL RIDGE AXIS OVER FORECAST REGION WILL DRIFT EAST EARLY TODAY. BACKING FLOW WILL INCREASE MOISTURE AND ADVECT BETTER SHEAR INTO THE REGION. CONVECTIVE PARAMETERS SUGGEST STRONG STORMS POSSIBLE... ESPECIALLY EAST WHERE MODEL SOUNDINGS DEPICT INVERTED V FEATURE. HOWEVER MID LEVEL FLOW PROJECTED TO BE NO MORE THAN 30KTS. APPEARS SEVERE POTENTIAL SLIGHT AT BEST. WITH PROJECTED PRECIPITABLE WATER VALUES HOVERING AROUND 1.8 INCHES AND BEST MID/UPPER LEVEL SUPPORT CROSSING REGION DURING THE AFTERNOON HOURS, WILL UP POPS TO 40-50% ACROSS CENTRAL NORTH CAROLINA FOR THIS AFTERNOON/EARLY EVENING. FLOW VEERS TO WEST TO NORTHWEST IN WAKE OF MID LEVEL SYSTEM TONIGHT. THIS ADVECTS DRIER AIR INTO THE MID LAYERS. SURFACE -850MB FLOW BECOMES NORTHWEST LATE THURSDAY INTO THURSDAY NIGHT. SINCE COLUMN DRYING OUT AND HEIGHTS GRADUALLY BUILDING ACROSS REGION RESULTING IN SUBSIDENCE... WILL LOWER POP THURSDAY TO SLIGHT CHANCE (AND THIS MAY BE OVERDONE ESPECIALLY WEST)... MAINLY FOR WEAK CONVERGENCE ALONG SURFACE TROUGH AND ANY RESIDUAL MOISTURE. BY FRIDAY...MID/UPPER LEVEL RIDGE BUILDS NORTHWEST ACROSS CENTRAL NORTH CAROLINA. WILL GO WITH A DRY/HOT FORECAST. LONG TERM (SATURDAY THROUGH TUESDAY)... UPPER ANTI-CYCLONE FORECAST BY MEDIUM RANGE MODELS TO RETROGRADE THIS WEEKEND. BY LATE SUNDAY AND MORE SO MONDAY CENTRAL NORTH CAROLINA WILL BE INTO NORTHWEST FLOW AT OR ABOVE 700MB. POTENTIAL FOR MCS ACTION ACROSS OHIO VALLEY WHICH MAY TRANSLATE SOUTHEAST INTO REGION, POSSIBLY AS EARLY AS SUNDAY BUT BETTER POTENTIAL FOR EARLY NEXT WEEK. PLAN TO UP POPS TO SMALL CHANCE MONDAY TUESDAY. MAXIMUM TEMPERATURES MONDAY TUESDAY HIGHLY DEPENDENT ON TIMING OF POSSIBLE STORMS/ASSOCIATED CLOUD COVERAGE. WILL KEEP MAXIMUM TEMPERATURES CLOSE TO SEASONAL NORMALS FOR NOW. AVIATION... SIMILAR TO YESTERDAY MORNING...SCATTERED MVFR CONDITIONS AROUND DAYBREAK. OTHERWISE...INCREASING MID AND HIGH LEVEL MOISTURE TODAY AS HIGH SHIFTS EAST. CEILINGS SHOULD REMAIN ABOUT 5KFT EXCEPT UNDER THUNDERSTORMS. BEST CHANCE FOR THUNDER LOOKS TO BE RALEIGH EAST BETWEEN 18 TO 00 Z. STILL NOT CONFIDENT ABOUT AMOUNT OF COVERAGE SO WILL LEAVE THUNDERSTORMS OUT TILL HIGHER CONFIDENCE IS REACHED. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. &&
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 500 AM EDT WED JUL 7 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080859- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 500 AM EDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON... MAINLY IN THE SANDHILLS.. COASTAL PLAIN AND EASTERN PIEDMONT COUNTIES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW STORMS MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH. ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.